Alabama, 2012

Drought in Alabama, August 1 to 31, 2012

August 1 to 31, 2012 · NWS BMX · 5 events in 5 counties and zones

An abundance of rain fell across the central and western portions of Central Alabama during the first half of the month of August, with some locations receiving over 5 inches. This allowed conditions to improve for several counties on the western edge of the worse drought conditions, dropping them below severe drought criteria.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An abundance of rain fell across the central and western portions of Central Alabama during the first half of the month of August, with some locations receiving over 5 inches. This allowed conditions to improve for several counties on the western edge of the worse drought conditions, dropping them below severe drought criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE JUL 31 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

THE NORTHERLY TO NORTHWESTERLY FLOW CONTINUES ALOFT ACROSS CENTRAL
ALABAMA THIS EVENING...AND A FEW SHOWERS AND STORMS WILL CONTINUE TO
BE POSSIBLE THROUGHOUT THE OVERNIGHT HOURS. SHOWERS AND STORMS HAVE
DEVELOPED WELL TO OUR NORTH AND NORTHEAST ACROSS SOUTHERN KENTUCKY
AND EASTERN TENNESSEE ASSOCIATED WITH A SHORTWAVE MOVING SOUTHWARD
AROUND THE HIGH PRESSURE RIDGE ONCE AGAIN. WE ARE CURRENTLY
EXPECTING QUIET CONDITIONS OVERNIGHT TONIGHT...BUT WE WILL CERTAINLY
KEEP AN EYE ON RADAR FOR ANY CONTINUED NORTHWEST FLOW MISCHIEF THAT
MAY OCCUR. OTHERWISE...THE MAIN IMPACT WE ARE ANTICIPATING
THROUGHOUT THE CWA TONIGHT WILL BE FOG FORMATION. AREAS THAT
RECEIVED VERY HEAVY AMOUNTS OF RAINFALL FROM EARLY THIS MORNING WILL
STILL HAVE LOTS OF STANDING WATER ON THE SURFACE WHICH WILL
CONTRIBUTE TO AREAS OF FOG FORMATION. WE WILL WATCH TRENDS CLOSELY
THROUGH THE NIGHT TO DETERMINE IF WE NEED TO ADD AREAS OF DENSE
FOG...AND DENSE FOG INTO THE HWO FOR WEDNESDAY MORNING AS WELL.
UPDATES ARE OUT.

56/GDG

&&

.AVIATION...
06Z TAF DISCUSSION.

SOME LIGHT FOG ALREADY DEVELOPED IN SPOTS...AND I THINK MOST PLACES
(WITH THE POSSIBLE EXCEPTION OF BHM) WILL GO TO MVFR CATEGORY
VISIBILITIES AT SOME POINT OVERNIGHT. SATELLITE IMAGERY WAS SHOWING
SOME PATCHY CLOUDINESS BETWEEN 2000 AND 3000 FEET. BUT IT APPEARED
TO BE TRANSITORY IN NATURE...AND NOT EXPANDING IN COVERAGE. ONCE THE
FOG BURNS OFF WEDNESDAY MORNING...CONDITIONS WILL BE VFR THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 31, 5:45 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT TUE JUL 31 2012

ALZ011>015-017>050-012330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Pike

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County began the month in Severe (D2) drought conditions. However, on August 14th, drought conditions ended.

Drought, Lowndes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Drought Monitor
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County began the month in Severe (D2) drought conditions. However, on August 14th, drought conditions ended.

Drought, Autauga

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Autauga County began the month in Severe (D2) drought conditions. However, on August 14th, drought conditions ended.

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Shelby County began the month in Severe (D2) drought conditions. However, on August 14th, drought conditions ended.

Drought, Chilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Chilton County began the month in Severe (D2) drought conditions. However, on August 14th, drought conditions ended.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411006, 411007, 411008, 411009, 411010.